Indiana, 2002Damaging Winds and Lightning Strike in Indiana, July 29, 2002
July 29, 2002 · NWS IND · 29 events in 25 counties and zones
A squall-line moved across central Indiana during the afternoon of July 29th. 3 separate bowing segments caused widespread damage with trees and power lines down across much of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $245,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall-line moved across central Indiana during the afternoon of July 29th. 3 separate bowing segments caused widespread damage with trees and power lines down across much of the area. A home in construction collapsed near Fishers, trees fell on houses in Lebanon and Muncie, and a roof was blown off of an airplane hanger at the Delaware County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 29, 2:55 AM EST, 11 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 2:55 AM EST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST MON JUL 29 2002
THUNDERSTORMS LIKELY TODAY.
AN AREA OF THUNDERSTORMS OVER THE MIDDLE MISSISSIPPI VALLEY WILL
LIKELY MOVE INTO THE NORTHWEST PART OF THE FORECAST AREA LATE THIS
MORNING...AND OVER MOST OF THE FORECAST AREA THIS AFTERNOON. SEVERE
STORMS COULD DEVELOP.
A COLD FRONT WAS FROM THE UPPER MISSISSIPPI VALLEY TO KANSAS EARLY
THIS MORNING. AN UPPER LEVEL TROUGH WAS FROM THE UPPER MISSISSIPPI
VALLEY TO KANSAS ALSO. THUNDERSTORMS WERE AHEAD OF THE COLD FRONT
AND UPPER TROUGH. SKIES WERE STILL MOSTLY CLEAR OVER THE FORECAST
AREA.
MODELS AGREE TO MOVING THE FRONT AND UPPER TROUGH THROUGH THE AREA
THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE LIKELY OVER THE
NORTHWEST PART OF THE AREA BY LATE MORNING. DEW POINTS REMAIN
RELATIVELY HIGH AHEAD OF THE FRONT. SURFACE BASED LIFTED INDEXES
WERE RUNNING -4 TO -6 JUST AHEAD OF THE FRONT EARLY THIS MORNING.
MODELS MAINTAIN MODERATE INSTABILITY THROUGH THE AFTERNOON. MODELS
ALSO GENERATE SIGNIFICANT LIFT AHEAD OF THE UPPER TROUGH. SOME
THUNDERSTORMS COULD BECOME SEVERE OVER THE AREA.
WILL KEEP A CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST PART OF THE
AREA THIS EVENING. LATER TONIGHT THE UPPER TROUGH IS FORECAST TO BE
PAST THE AREA AND DEW POINTS ARE FORECAST TO FALL.
CLOUDS AND PRECIPITATION MOVING INTO THE AREA LATER THIS MORNING
WILL LIMIT TODAYS TEMPERATURE RISE. MOS NUMBERS LOOK REASONABLE. A
BIT COOLER AIR MOVING IN LATE TONIGHT...BUT SUNSHINE WILL DRIVE
TEMPERATURES BACK TO HOT ON TUESDAY.
.IND...NONE.
DS
In the hours before
Special weather statement, Jul 29, 11:42 AM EST, 2 hours 18 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-292030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1142 AM EST MON JUL 29 2002
...SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL INDIANA THIS
AFTERNOON...
THUNDERSTORMS WILL DEVELOP IN THE WARM UNSTABLE AIR AHEAD OF A COLD
FRONT AND MOVE ACROSS INDIANA THIS AFTERNOON. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. HEAVY RAIN AND LARGE HAIL ARE ALSO POSSIBLE.
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.
IN ADDITION TO THE THUNDERSTORMS...HOT AND HUMID CONDITIONS WILL
EXIST BEFORE THE STORMS ARRIVE. TEMPERATURES WILL BE AROUND 90
ACROSS A LARGE PORTION OF CENTRAL INDIANA...ALONG WITH HEAT INDICES
AROUND 100.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Thunderstorm Wind, Greene
- When
- July 29, 2:00 PM EST
- Where
- Greene County, Solsberry
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.083, -86.767
Thunderstorm Wind, Owen
- When
- July 29, 2:00 PM EST
- Where
- Owen County, Spencer
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.283, -86.767
Thunderstorm Wind, Morgan
- When
- July 29, 2:00 PM EST
- Where
- Morgan County, Mooresville
- Measured
- 50 kt (58 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.617, -86.367
Thunderstorm Wind, Putnam
- When
- July 29, 2:10 PM EST
- Where
- Putnam County, Greencastle
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -86.867
Thunderstorm Wind, Clay
- When
- July 29, 2:15 PM EST
- Where
- Clay County, Brazil
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.533, -87.117
Thunderstorm Wind, Hendricks
- When
- July 29, 2:19 PM EST to 2:20 PM EST
- Where
- Hendricks County, Maplewood
- Measured
- 50 kt (58 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.833, -86.500
Lightning, Marion
- When
- July 29, 2:25 PM EST
- Where
- Marion County, Indianapolis
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Thunderstorm Wind, Boone
- When
- July 29, 2:25 PM EST
- Where
- Boone County, Lebanon
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.050, -86.467
Thunderstorm Wind, Marion
- When
- July 29, 2:30 PM EST
- Where
- Marion County, Castleton
- Measured
- 50 kt (58 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.900, -86.050
Thunderstorm Wind, Tipton
- When
- July 29, 2:36 PM EST
- Where
- Tipton County, Tipton
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -86.050
Thunderstorm Wind, Morgan
- When
- July 29, 2:40 PM EST to 2:44 PM EST
- Where
- Morgan County, Martinsville
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.433, -86.433
Thunderstorm Wind, Greene
- When
- July 29, 2:44 PM EST
- Where
- Greene County, Linton
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.033, -87.167
Thunderstorm Wind, Hamilton
- When
- July 29, 2:45 PM EST to 2:55 PM EST
- Where
- Hamilton County, Carmel
- Measured
- 50 kt (58 mph)
- Property damage
- $100,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.983, -86.133
Thunderstorm Wind, Daviess
- When
- July 29, 2:50 PM EST
- Where
- Daviess County, Plainville
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.800, -87.150
Thunderstorm Wind, Johnson
- When
- July 29, 2:51 PM EST to 2:54 PM EST
- Where
- Johnson County, Franklin
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.483, -86.050
Thunderstorm Wind, Martin
- When
- July 29, 2:55 PM EST
- Where
- Martin County, Indian Sprs
- Measured
- 50 kt (58 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.800, -86.750
Thunderstorm Wind, Delaware
- When
- July 29, 2:56 PM EST
- Where
- Delaware County, Muncie
- Measured
- 50 kt (58 mph)
- Property damage
- $125,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.183, -85.400
Thunderstorm Wind, Madison
- When
- July 29, 3:00 PM EST
- Where
- Madison County, Alexandria
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.267, -85.667
Thunderstorm Wind, Brown
- When
- July 29, 3:00 PM EST
- Where
- Brown County, Story
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.100, -86.217
Thunderstorm Wind, Monroe
- When
- July 29, 3:05 PM EST
- Where
- Monroe County, Bloomington
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.167, -86.517
Thunderstorm Wind, Lawrence
- When
- July 29, 3:20 PM EST
- Where
- Lawrence County, 5 mi N of Bedford
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.933, -86.483
Thunderstorm Wind, Shelby
- When
- July 29, 3:20 PM EST
- Where
- Shelby County, Shelbyville
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.517, -85.783
Thunderstorm Wind, Hancock
- When
- July 29, 3:22 PM EST
- Where
- Hancock County, Greenfield
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -85.783
Thunderstorm Wind, Rush
- When
- July 29, 3:30 PM EST
- Where
- Rush County, Carthage
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.733, -85.567
Thunderstorm Wind, Delaware
- When
- July 29, 3:40 PM EST
- Where
- Delaware County, 4 mi N of Albany
- Measured
- 50 kt (58 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.350, -85.233
Thunderstorm Wind, Henry
- When
- July 29, 3:45 PM EST
- Where
- Henry County, New Castle
- Measured
- 50 kt (58 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -85.367
Thunderstorm Wind, Jackson
- When
- July 29, 3:50 PM EST
- Where
- Jackson County, 4 mi S of Brownstown
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.833, -86.033
Thunderstorm Wind, Bartholomew
- When
- July 29, 3:50 PM EST
- Where
- Bartholomew County, Columbus
- Measured
- 50 kt (58 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.217, -85.833
Thunderstorm Wind, Randolph
- When
- July 29, 3:50 PM EST
- Where
- Randolph County, Deerfield
- Measured
- 50 kt (58 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.283, -84.983
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, July 29, 20021 death · 4 injured · $831,000 · 53 kt wind · 38 events
- Lightning Strike in Alabama, July 29, 20021 death · 1 event
- Wildfire in California, July 29 to 31, 2002$2.0 million · 1 event
- Damaging Winds in Ohio, July 29, 2002$593,000 · 14 events
- Hail and Damaging Winds in Ohio, July 29, 2002$117,000 · 74 kt wind · 24 events
- Damaging Winds in New York, July 29, 2002$139,000 · 61 kt wind · 10 events
- Dust Storm and Damaging Winds in Texas, July 29, 20022 injured · $90,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$80,000 · 9 events
- Damaging Winds in South Carolina, July 29, 2002$75,000 · 55 kt wind · 2 events
- Tornado in Florida, July 29, 2002$20,000 · F1 · 1 event
- Damaging Winds in Pennsylvania, July 29, 2002$55,000 · 3 events
- Damaging Winds in Indiana, July 29, 2002$36,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304010, 5304082, 5304083, 5304084, 5304085, 5304086, 5304099, 5304867, 5304087, 5304868, 5304869, 5304870, 5304866, 5304871, 5304872, 5304952, 5304953, 5304011, 5304089, 5304090, 5304091, 5304092, 5304093, 5304094, 5304088, 5304095, 5304096, 5304097, 5304098.